Synthetic Marijuana an Urgent Public Health Threat

Megan Brooks

June 11, 2015

A spike in calls to poison control centers related to harmful effects from synthetic cannabinoids has federal health officials at the US Centers for Disease Control and Prevention on edge.

According to the June 12 Morbidity and Mortality Weekly Report , between January and May 2015, US poison centers in 48 states received 3572 calls related to synthetic cannabinoid use, a 229% increase from the 1085 calls received during the same period in 2014.

The 2015 figures include a spike of 1501 calls in April and 15 reported deaths, a threefold increase over the five deaths reported in 2014.

"The increasing number of synthetic cannabinoid variants available, higher toxicity of new variants, and the potentially increased use as indicated by calls to poison centers might suggest that synthetic cannabinoids pose an emerging public health threat," Royal Law, MPH, and colleagues with the CDC's National Center for Environmental Health write in their report.

"Multiple other recent outbreaks suggest a need for greater public health surveillance and awareness, targeted public health messaging, and enhanced efforts to remove these products from the market," they note.

Readily Available

Synthetic marijuana products are readily available and are sold under a variety of brand names, including Spice, K2, and Black Mamba. They are a mixture of dried herbs and spices sprayed with chemicals that, when smoked, create a high that is designed to mimic the effects of tetrahydrocannabinol (THC), the active ingredient in marijuana.

Marketed as a "legal high," synthetic marijuana can cause dangerous health effects, and regular use of the drug can lead to withdrawal symptoms.

Law and colleagues say the most commonly reported adverse health effects were agitation (35.3%), tachycardia (29.0%), drowsiness or lethargy (26.3%), vomiting (16.4%), and confusion (4.2%).

Among 2961 calls for which a medical outcome was reported, 335 (11.3%) callers experienced a major adverse effect (signs or symptoms that are life-threatening or result in substantial residual disability or disfigurement); 1407 (47.5%) experienced a moderate adverse effect (signs or symptoms that are not life-threatening and do not result in residual disability or disfigurement, but usually require some form of treatment).

A total of 1095 (37.0%) callers had a minor adverse effect (signs or symptoms that are minimally bothersome and generally resolve rapidly with no residual disability or disfigurement), and 109 (3.7%) experienced no adverse effect. Fifteen (0.5%) deaths were reported.

Severe outcomes were much more common in men than women and in those aged 30 years and older relative to those aged 10 to 19 years.

The authors add that the findings are subject to at least two limitations. First, in some states, poison centers acted as central reporting centers for hospitals that evaluated persons experiencing a health effect associated with synthetic cannabinoid use.

"Situations in which a poison center was not contacted were not recorded, thus possibly underestimating the number of persons who were evaluated after synthetic cannabinoid use," they note. Second, calls involving multiple substances were included in the analysis; therefore, adverse health effects might have resulted from use of other substances or a combination of substances.

Morb Mortal Wkly Rep. 2015;64;618-619. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....